DEPRESSED AND DEBILITATED


During the six weeks Wally was off any agonist to accompany his Sinemet (L-dopa), he descended into a personal hell. His usual good spirits failed, and he cried, begging me to let him go if God was ready to take him because he didn’t want to live like this.

No one seemed alarmed that Wally was not responding to Sinemet on its own, but I expected him to be up and dancing. I had read the story about Morton Shulman, Canada’s most famous pathologist who developed Parkinson’s and was the first to import L-dopa from Europe to treat his own condition. He wrote how it felt as if he had been blessed with a miracle drug. The Parkinson’s symptoms disappeared. Of course, in time, the miracle degenerated into a myth as the higher doses of L-dopa to keep the symptoms at bay turned on him and he developed involuntary shaking or dyskinesia.

The only ones to see Wally lose his mobility and spirit were his visiting nurses and me. Each day one came to dress his infected legs. When the antibiotic didn’t work, our family doctor switched to a stronger form. I don’t remember the name.

Wally was so weak he needed help dressing, getting out of bed, walking to his lift chair, going to the washroom and feeding. He was a prisoner inside his own body. The “mask” appeared. When he tried to speak, there was no expression, just his eyes eerily following me wherever I was in the room. Signs of dementia were the most unsettling. He became forgetful and didn’t seem to understand when I explained something. He would ask the same question over and over again. That ripped my heart apart. I could take the physical breakdown but not the mental and spiritual.

One good thing. The shower was so small that if I managed to get him into it, he couldn’t fall over, just slide down on his knees, but then I would have the problem of how I was going to lift his deadweight. So, showers were only taken in the slim window of the day when the Sinemet seemed to take hold for short periods. Most embarrassing to him was becoming incontinent, but through this period the usual constipation resulting from stiffening muscles that could no longer contract properly changed to bouts of diarrhea. Wally experienced the loss of his dignity and quality of life, and it nearly destroyed this proud man of mine.

At first I held up well. I was amazed at my strength and resourcefulness. But, working in my home office and being at his beck and call 24/7 took its toll. During the third week, fatigue set in. By the end of the sixth week, I had to face reality: I might not be able to keep my promise to keep him at home.

Just as I had run out of ways to motivate him to keep fighting, one of his ‘pool’ buddies visited him. As Bob spoke, I sat in amazement. He spoke the words that Wally not only needed to hear, but I had prayed would reach him. Bob said, “I felt God directed me to see you today, Wally. I had no idea what I would say, but I know the Lord, and I knew He was using me to tell you what you needed to hear.”

Wally was amazed and humbled. His self-pity party was over. “I promise I will keep fighting,” he told me. He not only soldiered on then; he has ever since.

At the end of the sixth week, his infection cleared up, and his neurologist started him on low doses of the agonist, Mirapex (pramipexole dihydrochloride). It was a relatively new drug. The first person I consulted was my good friend the druggist. It was he who confirmed the young doctor’s suspicion that the Permax was likely the cause of Wally’s legs swelling and infection because of the way the drug attacks the circulation system.

The first thing he explained was that most of the agonists were based on the same chemical foundations. The differences were only subtle shifts in the mix of chemical components. He warned I would have to watch Wally’s legs for signs of inflammation or swelling as the dosages of Mirapex were gradually increased.

Together we read in the pharmaceutical reference book listed under the manufacturer, Boehringer Ingelheim: “MIRAPEX tablets contain pramipexole, a nonergot dopamine agonist . . . believed to stimulate dopamine receptors in the striatum [brain] . . . Pramipexole is rapidly absorbed, reaching peak concentrations in approximately two hours . . . Food does not affect the extent of pramipexole absorption, although the time is increased by about one hour when the drug is taken with a meal . . . Urinary excretion is the major route of pramipexole elimination, with 90% of a pramipexole dose recovered in urine, almost all as unchanged drug . . . Epidemiological studies have shown that patients with Parkinson’s disease have a higher risk (2- to approximately 6-fold higher) of developing melanoma [cancer] than the general population.”

Under Patients’ Information:
“Patients should be instructed to take MIRAPEX tablets only as prescribed. Patients should be alerted to the potential sedating effects associated with MIRAPEX tablets, including the possibility of falling asleep while engaged in activities of daily living . . . patients should neither drive a car nor engage in other potentially dangerous activities until they have gained sufficient experience with Mirapex® (pramipexole dihydrochloride) tablets to gauge whether or not it affects their mental and/or motor performance adversely. Because of possible additive effects, caution should be advised in taking other sedating medications or alcohol in combination with MIRAPEX tablets. Patients should be informed that hallucinations can occur and that the elderly are at a higher risk than younger patients with Parkinson’s disease.

“There have been reports of patients experiencing intense urges to gamble, increased sexual urges and other intense urges and the inability to control these urges while taking one or more of the medications that increase central dopaminergic tone, that are generally used for the treatment of Parkinson’s disease, including MIRAPEX tablets. Although it is not proven that the medications caused these events, these urges were reported to have stopped in some cases when the dose was reduced or the medication was stopped. Patients may develop postural (orthostatic) hypotension, with or without symptoms such as dizziness, nausea, fainting or blackouts, and sometimes, sweating. Hypotension may occur more frequently during initial therapy. Accordingly, patients should be cautioned against rising rapidly after sitting or lying down, especially if they have been doing so for prolonged periods and especially at the initiation of treatment with MIRAPEX tablets.”

More great things to look forward to, I thought angrily. But without the medication, Wally would end up a basket case, so I breathed in and prayed, “Over to you, God. Only you know what’s ahead.”

Advertisements

About Bonnie Toews and John Christiansen

Bonnie's Blog Posts invite our readers and free spirits everywhere to share life's adventures with us. I talk about writing my novels, reading books, chatting with other writers and John's and my journeys around the world. We welcome your anecdotes to our experiences and discussions.
This entry was posted in Homecoming Vets and tagged . Bookmark the permalink.

2 Responses to DEPRESSED AND DEBILITATED

  1. Rita Gerlach says:

    Wally's story and your journey through it with him, Bonnie, is amazing and heartbreaking. These posts could be complied into a book that would help so many people facing the same challenges. Keep sharing.

  2. Bonnie Toews says:

    It's not what I intended, Rita, but it seems to be happening. We'll see. The way Wally and I handle his disease and ourselves is not the conventional way and I hesitate to set us up as examples. Later in my blogs I will strive to find general tips to help people no matter their religion or personal way of coping with caregiving. And Rita, thanks for your magnificent emotional support through all the years we've been living with this. Big Hug!!!

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s